Thunderstorm Wind, Douglas
- When
- July 21, 2:30 AM CST
- Where
- Douglas County, 0.95 mi W of Superior
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.720, -92.120
There was a large tree down along Belknap Street.
A cluster of thunderstorms developed over eastern North Dakota and northwestern Minnesota the evening of Wednesday July 20th. The outflow from the storms coalesced into a couple main bow echoes that quickly sped across northeast and central Minnesota, and then into northwest Wisconsin, during the early morning hours of Thursday July 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cluster of thunderstorms developed over eastern North Dakota and northwestern Minnesota the evening of Wednesday July 20th. The outflow from the storms coalesced into a couple main bow echoes that quickly sped across northeast and central Minnesota, and then into northwest Wisconsin, during the early morning hours of Thursday July 21st. The multi-bow derecho caused extensive damage across the region from widespread straight-line winds of 60 to 80 mph. There were some isolated higher gusts to around 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 21, 1:19 AM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 219 AM CDT THU JUL 21 2016 .SHORT TERM...(Today through Friday) Issued at 219 AM CDT Thu Jul 21 2016 Early morning strong to severe storms are expected to give way to another hot and humid day today, with the worst of the heat and humidity focused across northwest Wisconsin. Overnight storms are expected to have dissipated or moved through NW Wisconsin by mid- morning today, with a wind shift to northwest winds across northeast Minnesota today as the cold front moves in from the west. Cloud cover still remains a question for today which impacts the heat, but current thinking is that this convection will exit fast enough to allow for plenty of diurnal heating during the day to allow highs to warm up into the low 90s. Another round of isolated storms is possible this afternoon mainly across northwest Wisconsin in what is still expected to be a very unstable airmass ahead of the cold front approaching from the west. Heat advisory still looks good, though may be able to clip Cass and Crow Wing out of it depending on how their dew points fare following the early morning storms. Heat indicies in the 100+ range across far east-central MN and almost all of northwest Wisconsin. The Twin Ports are a bit tricky because the cold front may be right on our doorstep this afternoon with the lower dew points being advected in from the northwest as temps rise...but will continue the advisory since the front could always lag behind slightly from the current progression resulting in an hour or two of 100+ heat indicies. Tonight an area high pressure will build in from the west resulting in clearing skies and light to near calm winds. Dew points will fall through the night as a drier airmass moves in from the northwest. Widespread fog is not anticipated because of the drier air moving in, but wouldn't be surprised if some patchy fog develops in low lying areas. Lows in the low to mid 60s, with some locations across the MN Arrowhead falling to the upper 50s. Friday will be sunny and very warm, but without the oppressive humidity of the past few days as high pressure continues to build. Highs in the upper 80s to low 90s similar to Thursday, but dew point values only in the upper 50s to near 60 will feel a bit less sticky. .LONG TERM...(Friday night through Wednesday) Issued at 219 AM CDT Thu Jul 21 2016 Friday night appears relatively quiet still with the surface ridge still keeping the weather west of the Northland. Our next major weather maker comes in on Saturday, mainly in the afternoon and evening, and has some potential for severe weather as a warm front lifts up into the area during the afternoon and evening. Have raised pops during this period so there are some places with likely pops. Sunday and Monday the heat and thunderstorm chances let up somewhat, with highs by Sunday in the mid 70s and low 80s, warming only slightly for Monday. Model differences become ugly by mid week, with the GFS generating a strong shortwave over the high plains of the western Dakotas, which moves east across the upper Midwest on Tuesday and Wednesday. This feature is either non-existent or very weak on the ECMWF. As a result there is high uncertainty in precipitation chances for the Tuesday-Thursday time range and have had to go with some small chance pops. Temperatures near normal during this time range. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1221 AM CDT Thu Jul 21 2016 Strong to severe thunderstorms will move through northeastern Minnesota this morning, bringing intense winds and some hail. This will result in some high winds at the TAF sites, along with some very heavy rain and hail. Some IFR CIG's and VSBY's will also be possible overnight, in addition to MVFR and even some VFR at first. Conditions will gradually improve most areas during the day on Thursday. && .PRELIMINARY POINT TEMPS/POPS... DLH 91 63 88 65 / 30 10 0 10 INL 88 62 86 62 / 20 0 0 20 BRD 93 64 91 67 / 20 10 10 30 HYR 93 62 91 64 / 40 10 0 10 ASX 93 64 90 64 / 40 10 0 10 && .DLH Watches/Warnings/Advisories... WI...Heat Advisory until 9 PM CDT this evening for WIZ001>004-006>009. MN...Heat Advisory until 9 PM CDT this evening for MNZ025-033>038. LS...None. && SHORT TERM...JJM LONG TERM...LE AVIATION...DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 347 PM CDT WED JUL 20 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211300- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 347 PM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUSLY HOT CONDITIONS WILL CONTINUE ACROSS MUCH OF THE NORTHLAND OVERNIGHT. HIGH HUMIDITY VALUES AND OVERNIGHT LOW TEMPERATURES IN THE UPPER 60S TO UPPER 70S WILL PROVIDE LITTLE RELIEF. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCTS FOR ADDITIONAL DETAILS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NORTH DAKOTA THIS AFTERNOON AND ADVANCE EASTWARD INTO THE NORTHLAND LATE TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL THE GREATEST THREATS. THE MOST VIGOROUS STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY IT WILL BE HOT AND HUMID ONCE AGAIN ON THURSDAY. TEMPERATURES ARE EXPECTED TO CLIMB WELL INTO THE 80S AND LOW 90S WITH HEAT INDEX VALUES FROM 95 TO 105 EXPECTED. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCTS FOR ADDITIONAL DETAILS. THERE IS A CHANCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS FROM THE OVERNIGHT PERIOD WILL LINGER INTO THURSDAY MORNING. THE GREATEST THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL AND DAMAGING WIND GUSTS. A FEW OF THE MORE VIGOROUS STORMS WOULD SUPPORT LARGE HAIL. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AND SATURDAY NIGHT. THE MAIN THREAT WILL ONCE AGAIN BE DAMAGING WINDS AND TORRENTIAL RAINFALL...WITH A SECONDARY THREAT OF LARGE HAIL. ADDITIONAL THUNDERSTORM CHANCES RETURN MONDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED LATE TONIGHT AND EARLY THURSDAY MORNING. LSZ121-140>148-211300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 347 PM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE OVERNIGHT OVER WESTERN LAKE SUPERIOR. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH WIND GUSTS GREATER THAN 30 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING...LARGE HAIL...AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT WESTERN LAKE SUPERIOR THROUGH THE PERIOD. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 30 KNOTS...SMALL HAIL...FREQUENT CLOUD TO WATER LIGHTNING...AND HEAVY RAINFALL. HUYCK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
232 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM TSTM WND DMG NISSWA 46.50N 94.30W
07/21/2016 CROW WING MN 911 CALL CENTER
MULTIPLE TREES REPORTED DOWN. TIME ESTIMATED BY RADAR.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
240 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM TSTM WND GST 4 NNE BEAR HEAD LAKE ST 47.85N 92.06W
07/21/2016 M52 MPH ST. LOUIS MN MESONET
&&
JJMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
305 AM CDT THU JUL 21 2016
MNZ037-038-WIZ001-006-007-210845-
CARLTON/SOUTH ST. LOUIS-PINE-DOUGLAS-WASHBURN-BURNETT-
305 AM CDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CARLTON...
PINE...NORTHEASTERN BURNETT...SOUTHWESTERN DOUGLAS AND NORTHWESTERN
WASHBURN COUNTIES...
AT 304 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR CROMWELL...TO 9 MILES NORTHWEST OF HINCKLEY...AND MOVING EAST AT
45 MPH.
WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
HINCKLEY AROUND 315 AM CDT.
SANDSTONE AND BARNUM AROUND 320 AM CDT.
MAHTOWA...ASKOV AND NEMADJI AROUND 325 AM CDT.
HOLYOKE AND DUXBURY AROUND 340 AM CDT.
DANBURY AND FOXBORO AROUND 345 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DENHAM...PATTISON
STATE PARK...LYMAN LAKE...SCOTTS CORNER...NICKERSON...RIVERSIDE...PLEASANT
VALLEY...BELDEN...PATZAU AND MARKVILLE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4603 9305 4619 9306 4662 9297 4659 9190
4600 9201
TIME...MOT...LOC 0804Z 276DEG 39KT 4663 9290 4611 9309
DAPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
306 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM TSTM WND GST BRAINERD 46.35N 94.19W
07/21/2016 E60 MPH CROW WING MN EMERGENCY MNGR
TIME ESTIMATED BY RADAR.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
317 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM TSTM WND DMG GRAND RAPIDS 47.23N 93.52W
07/21/2016 ITASCA MN PUBLIC
LARGE TREE BRANCHES UP TO 10 INCHES IN DIAMETER DOWNED IN
THE NORTHEAST SIDE OF GRAND RAPIDS. TIME ESTIMATED BY
RADAR.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
328 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM TSTM WND GST 5 SW SNOW BANK LAKE 47.95N 91.50W
07/21/2016 M62 MPH LAKE MN AWOS
&&
LEThe Duluth radar (KDLH), 15 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
26 thunderstorm wind. Local standard time, as filed.
There was a large tree down along Belknap Street.
Susquehanna Avenue near 17th St was blocked by fallen tree branches.
Two docks on Barker Island were damaged.
There were large trees down along County Road F.
There were trees and at least one power line down along the county road near Brule.
A 5' diameter tree was down. Other trees 5 to 12 in diameter were snapped. There were widespread power outages.
A trailer home, which was built in the 1980s, was destroyed by the straight-line winds. The trailer was in the middle of a wide open field. There were some trees down along the tree line.
There were numerous trees down.
There were numerous trees down near Jackman Lake.
Groves of trees were flattened to the west-northwest of Birch Grove Campground near Forest Road 437.
There were numerous trees down at the Birch Grove Campground, which trapped some campers. Four campers sustained non-life-threatening injuries.
There were numerous trees down on Sand Island.
There were numerous trees down along Sunset Road west of Cable.
There were 8 to 9 diameter trees down and the power was out. There were other trees damaged.
There were numerous trees down in the city of Ashland. The tree diameters ranged from 8 to 10. Some branches were thrown 100' feet away.
There were numerous trees down on Oak Island.
There were numerous trees down on Cat Island.
There were numerous trees down on Stockton Island.
There were numerous trees down on Michigan Island.
There were trees snapped and uprooted. A tree fell onto a garage.
There were numerous trees down near the Northwoods Beach.
There were numerous trees down along and near Skunawong Lane on East Side of Lac Courte Oreilles.
The weather station was the RAWS near Washburn with the identification WSHW3.
There were many trees and power lines down in Iron Belt.
Two 50' tall pine trees were knocked down on County Road D.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641791, 641786, 641792, 641793, 641790, 641778, 641805, 641779, 641784, 642319, 641782, 641785, 641783, 641780, 641742, 641746, 641748, 641765, 641767, 641768, 641795, 641796, 641799, 641781, 641787, 641788.